Tennessee, 2011Hail and Damaging Winds in Tennessee, May 23, 2011
May 23, 2011 · NWS MEG · 4 events in 4 counties and zones
An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd. Some storms were severe and produced large hail and damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 23, 2:51 PM CST, 1 hour 9 minutes earlier.
Area forecast discussion, May 23, 2:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT MON MAY 23 2011
.DISCUSSION...
A COMPLEX WEATHER PATTERN CONTINUES TO UNFOLD THIS AFTERNOON
ACROSS THE MID SOUTH WHICH WILL DICTATE WEATHER CONDITIONS THROUGH
THE OVERNIGHT PERIOD. A CONVECTIVE OUTFLOW BOUNDARY/WEAKENING COLD
POOL CONTINUES TO PUSH SOUTHEAST THIS AFTERNOON...ADVANCED BY A
BROKEN LINE OF THUNDERSTORMS...SOME WHICH HAVE BEEN SEVERE AT
TIMES. THIS CONVECTIVE LINE MAY CONTINUE SOUTHEASTWARD AND FEED ON
THE MODERATE TO STRONGLY UNSTABLE AIRMASS IN PLACE TO THE
SOUTHEAST OF THE OUTFLOW BOUNDARY WHERE SBCAPES ARE NOW APPROACHING
3500 J/KG. THIS BOUNDARY STRETCHES BACK TO THE NORTHWEST INTO
NORTHWEST ARKANSAS WHERE ADDITIONAL THUNDERSTORMS HAVE DEVELOPED
AND ARE QUICKLY INTENSIFYING. THESE STORMS MAY TEND TO MOVE BACK
ATOP THE CONVECTIVELY COOLED AIRMASS OVER NORTHERN ARKANSAS AND
MAY REMAIN ELEVATED. THESE STORMS MAY STILL POSE A SEVERE HAIL AND
POTENTIALLY DAMAGING WIND THREAT AS INCREASINGLY UNSTABLE AIRMASS
ELEVATED ABOVE THE DECAYING NEAR SURFACE COLD POOL IS ADVECTED
INTO THE STORMS BY A 30-40 KT SOUTHWESTERLY LOW LEVEL JET ACROSS
THE ARKLATEX INTO NORTHERN ARKANSAS. THESE STORMS SHOULD CONTINUE
TO WORK INTO NORTHERN PORTIONS OF THE MID SOUTH THIS EVENING.
ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVERNIGHT AS
ANOTHER SUBTLE MID LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS LIFTS
NORTHEAST AND ACROSS THE MID SOUTH. INSTABILITY AND INCREASING
DEEP LAYER SHEAR SHOULD CONTINUE TO SUPPORT THE POTENTIAL FOR
SEVERE THUNDERSTORMS WITH MAINLY A DAMAGING WIND AND LARGE HAIL
THREAT. CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY
NEAR ANY BOUNDARY INTERACTIONS AND IN THE PRESENCE OF 0-1KM SRH
AROUND 150 M2/S2. TORNADOES SHOULD NOT BE THE PRIMARY THREAT AND
WILL NOT HIGHLIGHT THIS POTENTIAL IN THE LATEST HWO UPDATE.
SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING ALONG
AND NORTH OF INTERSTATE 40...BUT SHOULD BE IN A WEAKENING TREND.
THERE MAY BE SOME ISOLATED REDEVELOPMENT LATER TUESDAY AFTERNOON
ALONG RESIDUAL CONVECTIVE OUTFLOW BOUNDARIES AND IN THE PRESENCE
OF CONTINUED 30-40 KTS OF DEEP LAYER SHEAR AND STRONG INSTABILITY
WITH SBCAPES IN EXCESS OF 3000 J/KG. CURRENT THINKING IS THAT
THUNDERSTORM COVERAGE SHOULD BE LOWER AS COMPARED TO TODAY...AS
MID LEVEL HEIGHTS RISE AND CAPPING STRENGTHENS OVER THE MID SOUTH
IN RESPONSE TO DEEPENING UPPER LEVEL LOW PRESSURE OVER THE WESTERN
STATES. TEMPERATURES SHOULD BE A FEW DEGREES WARMER WITH HIGHS IN
THE MID 80S TO AROUND 90 DEGREES WITH CONTINUED HUMID CONDITIONS.
THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM TO THE WEST WILL MOVE
INTO THE MID SOUTH ON WEDNESDAY WITH STRONGER MID LEVEL HEIGHT
FALLS. THESE HEIGHT FALLS SHOULD HELP TO FURTHER DESTABILIZE THE
ATMOSPHERE AND ERODE ANY RESIDUAL MID LEVEL CAPPING BY WEDNESDAY
AFTERNOON ALONG AND WEST OF THE MISSISSIPPI RIVER. IMPRESSIVE
STABILITY PARAMETERS DEVELOP WITH SBCAPES BETWEEN 3000-4000
J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES GREATER THAN 8
C/KM BY WEDNESDAY AFTERNOON AND EVENING. THIS STRONG INSTABILITY
WILL BE COMPLIMENTED BY INCREASING DEEP LAYER SHEAR ASSOCIATED
WITH A STRONG 80+ KT MID LEVEL JET STREAK EVOLVING ACROSS THE
OZARKS. AT THE SURFACE...LOW PRESSURE WILL DEEPEN ACROSS THE
SOUTHERN PLAINS WEDNESDAY MORNING BEFORE MOVING NORTHEAST INTO
CENTRAL MISSOURI BY WEDNESDAY EVENING. LOW LEVEL SOUTHERLY FLOW
WILL VEER WEST-SOUTHWESTERLY ALOFT AND RESULT IN 0-1KM SRH AROUND
200 M2/S2 BY WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. AS MID
LEVEL TEMPERATURES COOLIN THE PRESENCE OF STRONG THERMODYNAMIC
INSTABILITY AND STRENGTHENING SHEAR...EXPECT THUNDERSTORMS TO
ERUPT ALONG AND WEST OF THE MISSISSIPPI RIVER BY WEDNESDAY
AFTERNOON. STORM MODE WILL LIKELY INITIALLY BE SUPERCELL
STRUCTURES WITH A THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. EVENTUALLY THE STRONG FORCING ALOFT WILL ALLOW STORMS
TO CONGEAL INTO A QUASI LINEAR CONVECTIVE SYSTEM (QLCS) WITH
EMBEDDED SUPERCELLS. THE PRIMARY SEVERE WEATHER THREATS WILL
TRANSITION TO MORE DAMAGING WINDS AND LARGE HAIL OVERNIGHT. THIS
THREAT COULD POSE A MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER
OUTBREAK OVER THE MID SOUTH WEDNESDAY AFTERNOON AND NIGHT.
THE UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST INTO THE MID
MISSISSIPPI VALLEY ON THURSDAY WITH A SHEARED AND UNSTABLE AIRMASS
STILL IN PLACE MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER
AHEAD OF A WEAK COLD FRONT THURSDAY AFTERNOON. ADDITIONAL NUMEROUS
THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE FRONT WITH A FEW SEVERE
STORMS POSSIBLE.
STORMS SHOULD END ON THURSDAY NIGHT FROM WEST TO EAST AS THE UPPER
LEVEL LOW PRESSURE LIFTS OUT TO THE NORTHEAST AND THE WEAK FRONTAL
BOUNDARY STALLS TO THE SOUTH. UPPER LEVEL RIDGING SHOULD SLOWLY BUILD
INTO THE WEEKEND...ALTHOUGH THE BOUNDARY SHOULD LIFT BACK TO THE
NORTH ON SATURDAY AS ANOTHER MID LEVEL SHORTWAVE MOVES EAST INTO
THE OHIO VALLEY. THIS WILL ALLOW FOR A RETURN OF WARM AND HUMID
CONDITIONS. AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
COMPLETELY RULED OUT ON SATURDAY...BUT WITH BUILDING MID LEVEL
HEIGHTS HAVE KEPT POPS OUT OF THE FORECAST FOR NOW.
STRONG UPPER LEVEL HIGH PRESSURE WILL DEVELOP OVER THE MID SOUTH
FOR THE END OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.
THIS SHOULD BRING A PERIOD OF DRY WEATHER AND POTENTIALLY THE
HOTTEST WEATHER EXPERIENCED SO FAR THIS YEAR.
JLH
&&
.AVIATION...
NORTHERN MCS CONTINUES TO MOVE SOUTHWARD INTO THE REGION. IMPACTS
WILL BE FELT AT JBR WITHIN THE NEXT FEW HOURS. WENT WITH MVFR
CIGS AT JBR ALONG WITH GUSTS UPWARDS OF 25KTS. ALSO AT JBR...BY
08Z LOW LEVEL MOISTURE WILL BRING CIGS DOWN TO IFR CONDITIONS.
ELSEWHERE CONFIDENCE IS RATHER LOW IN REGARDS TO TIMING OF FURTHER
CONVECTIVE DEVELOPMENT. WENT WITH PREVAILING CB GROUPS AT BOTH MEM
AND MKL FOR THE REST OF THE AFTERNOON AND EVENING. VISIBILITY MAY
BE REDUCED TO LESS THAT 5 MILES IN THE HEAVIER CONVECTION AND ALSO
LOWERING CIGS WILL YIELD MVFR CONDITONS. WENT WITH A 6 HOUR CB
GROUP FOR TUP THIS EVENING AS DAYTIME HEATING INCREASES
INSTABILITY IN NORTH MISSISSIPPI. ALSO...CIGS WILL LOWER TO MVFR
CONDITIONS IN THE HEAVIER STORMS AS CEILINGS LOWER.
CDG
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 71 88 72 87 / 50 20 10 50
MKL 67 87 70 88 / 50 20 10 40
JBR 68 85 70 85 / 70 20 20 60
TUP 67 90 70 89 / 30 10 10 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 23, 3:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT MON MAY 23 2011
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-242315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
412 PM CDT MON MAY 23 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A
CLARKSDALE TO TUPELO MISSISSIPPI LINE. PRIMARY THREATS INCLUDE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.
MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER... AND ALONG THE ST FRANCIS RIVER SOUTH OF INTERSTATE 40.
BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME TRIBUTARIES TO THE
MISSISSIPPI RIVER.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY NORTH OF
INTERSTATE 40...BUT COVERAGE SHOULD BE LESS THAN ON MONDAY. SEVERE
WEATHER THREATS SHOULD REMAIN CONFINED TO DAMAGING WINDS AND LARGE
HAIL.
A MORE SIGNIFICANT SEVERE WEATHER OUTBREAK WILL BE POSSIBLE ON
WEDNESDAY AFTERNOON AND NIGHT. INCREASINGLY WIDESPREAD AND
POTENTIALLY SIGNIFICANT SEVERE WEATHER WILL BE POSSIBLE. ALL
SEVERE WEATHER THREATS WILL BE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THE GREATEST SEVERE WEATHER
THREAT SHOULD BE POTENTIALLY WIDESPREAD DAMAGING WINDS.
THERE WILL BE A CONTINUED THREAT FOR A FEW SEVERE THUNDERSTORMS
WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALONG
AND EAST OF THE MISSISSIPPI RIVER ON THURSDAY.
THE MISSISSIPPI RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH MOST
OF THIS WEEK...WHICH WILL CONTRIBUTE TO BACKWATER TRIBUTARY FLOODING.
.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY
MANAGEMENT OFFICIALS WILL BE NEEDED TONIGHT...ESPECIALLY ALONG AND
NORTH OF INTERSTATE 40. SPOTTER ACTIVATION WILL LIKELY BE NEEDED
WEDNESDAY AFTERNOON THROUGH THURSDAY.
JLH
In the hours before
Local storm report, May 23, 3:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG RECTOR 36.26N 90.29W
05/23/2011 CLAY AR PUBLIC
A SHED WAS BLOWN DOWN.
&&
SJMLocal storm report, May 23, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG MARKED TREE 35.53N 90.42W
05/23/2011 POINSETT AR LAW ENFORCEMENT
A TREE AND POSSIBLY A FEW POWER LINES ARE DOWN IN MARKED
TREE AT THE INTERSECTION OF RAILROAD AND FRISCO STREET.
&&
SJMThunderstorm Wind, Tipton
- When
- May 23, 4:00 PM CST to 4:01 PM CST
- Where
- Tipton County, Atoka
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 35.430, -89.780
A trained spotter reported a 62 mph wind gust on his personal weather station.
Thunderstorm Wind, Weakley
- When
- May 23, 5:00 PM CST to 5:01 PM CST
- Where
- Weakley County, Dresden
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 36.300, -88.720
A wind gust of 66 mph was recorded at the Sheriff's Office in Dresden.
Hail, Madison
- When
- May 23, 5:15 PM CST to 5:20 PM CST
- Where
- Madison County, 4 mi N of Jackson
- Measured
- 1 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 35.678, -88.830
Hail, Decatur
- When
- May 23, 6:35 PM CST to 6:40 PM CST
- Where
- Decatur County, 7 mi SW of Decaturville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.508, -88.218
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, May 23 to 24, 20114 deaths · $51,000 · 1 in hail · 20 events
- Tornado and Damaging Winds in Tennessee, May 23, 20112 injured · $412,000 · EF2 · 3 events
- Tornado and Hail in Kentucky, May 23, 20111 injured · $354,000 · EF2 · 3 events
- Tornado and Flash Flooding in Oklahoma, May 23 to 24, 201114 injured · $75,000 · EF0 · 27 events
- Rip Current in Texas, May 23, 20111 death · 1 injured · 1 event
- Tornadoes and Damaging Winds in Ohio, May 23, 2011$452,000 · EF1 · 64 events
- Tornadoes and Hail in Pennsylvania, May 23, 2011$155,000 · EF2 · 9 events
- Flooding in Montana, May 23 to 31, 2011$6.0 million · 3 events
- Hail and Damaging Winds in Ohio, May 23, 2011$1.2 million · 1.75 in hail · 26 events
- Tornado and Hail in Illinois, May 23, 2011$327,000 · EF1 · 10 events
- Hail and Damaging Winds in Indiana, May 23, 2011$222,000 · 1 in hail · 37 events
- Hail and Damaging Winds in Illinois, May 23, 2011$275,000 · 1.75 in hail · 14 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315382, 315383, 315385, 315386.